Hail, Washington
- When
- May 9, 5:41 PM EST
- Where
- Washington County, Roper
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.450, -76.800
Public report of nickel size hail in Roper.
10 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 9, 2:51 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 351 PM EDT FRI MAY 9 2003 BASED ON LATEST RADAR AND STLT TRENDS...WILL UP POPS THIS EVE TO LIKELY OVER NERN ZONES WITH CHC REST OF AREA. BOW-SHAPED LINE MOVING INTO SE VA WOULD PLOW THROUGH COUNTIES NEAR ALBEMARLE SOUND AND NRN OUTER BANKS AROUND 21-23Z WITH PSBL SVR. MODELS INDICATE SIMILAR CONDITIONS FOR SAT AFTN/EVE...THEN COLD FRONT MOVING THROUGH SUN NIGHT. WILL CONTINUE CHC POPS FOR THESE PERIODS...AND LET LATER SHIFTS ADJUST AS CONDITIONS BECOME MORE CERTAIN. MON-WED PERIOD LOOKS DRY AND COOLER...AND AGREE WITH CONSENSUS IN NOT BUYING GFS SOLUTION FOR END OF WEEK. CONSENSUS MOS FOR TEMPS IN SHORT TERM. MARINE: BOUNDARY HAS MOVED NORTH OF THE CWA WITH SW FLOW PREVAILING ACROSS THE REGION...WITH WIND SPEEDS IN THE 15 TO 20 KT RANGE. SPEEDS SHOULD DECREASE SLIGHTLY TONIGHT AND CONTINUE THRU SAT. SW FLOW WILL INCREASE SAT NIGHT INTO SUN AS PRESS GRADIENT TIGHTENS AHEAD OF NEW STRONGER COLD FRONT APPROACHING FROM THE WEST. SCA CONDITIONS POSSIBLE BY SUN MORNING. HIGH PRES BUILDING IN MON THRU WED WITH DECREASING WINDS AND SEAS. .MHX...NONE. JBM/RAP
NCZ029-044>047-079>081-090>095-098-103-104-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 415 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY THIS AFTERNOON...SOME COULD BE SEVERE WITH THE MAIN THREAT STRONG AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SOME THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY THEN NOT AGAIN UNTIL THURSDAY. THERE IS THE POSSIBILITY THAT A FEW STORMS COULD BE SEVERE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY. 12
NCZ029-045>047-081-103-092245- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 547 PM EDT FRI MAY 9 2003 ...STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON...MAINLAND HYDE...MAINLAND DARE...OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL 645 PM EDT... AT 547 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 27 MILES NORTH OF COLUMBIA TO 48 MILES NORTHWEST OF WILLIAMSTON...OR FROM ELIZABETH CITY TO 6 MILES SOUTH OF ROANOKE RAPIDS...MOVING SOUTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR COLUMBIA AT 620 PM EDT...MANTEO AT 630 PM EDT...PLYMOUTH AT 635 PM EDT...WILLIAMSTON AT 640 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MANNS HARBOR. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
NCZ029-045>047-080-081-092345- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 639 PM EDT FRI MAY 9 2003 ...STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON...MAINLAND HYDE...BEAUFORT...MAINLAND DARE AND TYRRELL COUNTIES UNTIL 745 PM EDT... AT 639 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES EAST OF COLUMBIA TO 18 MILES NORTHWEST OF WILLIAMSTON...OR FROM 12 MILES EAST OF COLUMBIA TO 12 MILES EAST OF SCOTLAND NECK...MOVING SOUTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 710 PM EDT...ENGELHARD AT 735 PM EDT...SWANQUARTER AT 740 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELHAVEN...MANNS HARBOR AND PLYMOUTH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
The Morehead City radar (KMHX), 75 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
10 hail, 2 tornado. Local standard time, as filed.
Public report of nickel size hail in Roper.
Tornado reported 2 miles northeast of Plymouth moved east northeast to Roper causing 1.6 million dollars damage to crops, several farm homes, and other farm structures.
Golfball size hail reported by the Sheriff's office.
Golfball size hail reported by the public.
Golfball size hail reported by Sheriff's office.
Skywarn spotter reported nickel size hail.
Hail reported by Pitt County 911.
Brief tornado touchdown reported by Greene County 911.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357417, 5357479, 5357480, 5357481, 5357482, 5357483, 5356717, 5356718, 5356719, 5356720, 5356721, 5356722.